All posts tagged: Plaquenil

Plaquenil and the eye

I have a question about the drug, Plaquenil, AKA hydroxychloroquine. My interest stems from the book I am writing, Nurse Mary’s Guide to Rheumatoid Arthritis. After reading several additional medical reports about Plaquenil, I realized I needed to look further and to expand its section in the medication chapter of my book. Another reason for my interest was that I had been taking Plaquenil for six years for my RA.  I was taking it in addition to methotrexate injections and Medrol. I had  also been taking it while I was taking tamoxifen for breast cancer. I no longer take tamoxifen as I developed a rare serous uterine cancer associated with using the drug. None of my doctors questioned the risk involved in taking both drugs. I also made the mistake in thinking Plaquenil was a mild drug. In fact, it does treat mild RA and more aggressive RA when given in combination with other drugs. The drug itself is not mild. Hydroxychloroquine  was developed as an antimalarial in 1955. It was a refined version with …

I thought I was going bald, it was just the MTX

About six weeks ago, I started noticing my hair thinning. I thought it was odd because my dad had thick hair in his older years. I expected my hair would do the same. My hairdresser also noticed the thinning. It was real. Next, I started noticing bunches of hair on my comb. “My hair is falling out,” I thought. Right again. I quickly realized that it was the methotrexate (MTX). Hair loss only occurs in 1-3% of those on MTX. I have been on it for five years and the last three years I have been giving myself 25mg injections. It works for me. I am also on hydroxychloroquine (Plaquenil). Plaquenil can also cause hair loss. I started taking MTX every eight days instead of every seven. Every nine days starts an RA flare. I stick with the eight days. I also cut the Plaquenil to 200 mg daily from 400 mg daily. My hair is no longer falling out. However, my hair hasn’t grown since my last haircut. Unfortunately, it was the second worst …

Vitamin D deficiency and RA

The first doctor to test my vitamin D level was my oncologist. My level was 60 ng/ml. He suggested I lower my supplement amount. I lowered it to 2000U. My next test level was 16 ng/ml. He said,” Just keep doing what you were doing before you changed it.”  I raised my supplement to 4000U and my blood levels have been normal since then. Without a supplement, I was deficient in vitamin D. I have rheumatoid arthritis. Vitamin D deficiency is common in those with RA, type I diabetes and multiple sclerosis. Additional factors that influence vitamin D levels in those with RA include corticosteroid use. Drugs such as prednisone and Medrol can reduce calcium absorption and impair vitamin D metabolism. Hydroxychloroquine (Plaquenil) is also linked to malabsorption of vitamin D.  I am on both drugs and I do take the above supplement. Those with RA who have a deficiency of vitamin D will have difficulty concentrating, pain may worsen, fatigue and depression increase. Vitamin D is a hormone involved in bone and calcium metabolism. …